Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The $ k$th conjugate point function for an even order linear differential equation

Author: George W. Johnson
Journal: Proc. Amer. Math. Soc. 42 (1974), 563-568
MSC: Primary 34C10
MathSciNet review: 0333340
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For an even order, two term equation $ {L_n}y = p(x)y,p(x) > 0$, x in $ [0,\infty )$, the kth conjugate point function $ {\eta _k}(a)$ is defined and is shown to be a strictly increasing continuous function with domain [0, b) or $ [0,\infty )$. Extremal solutions are defined as nontrivial solutions with $ n - 1 + k$ zeros on $ [a,{\eta _k}(a)]$, and are shown to have exactly $ n - 1 + k$ zeros, with even order zeros at a and $ {\eta _k}(a)$ and exactly $ k - 1$ odd order zeros in $ (a,{\eta _k}(a))$, thus establishing that $ {\eta _k}(a) < {\eta _{k + 1}}(a)$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34C10

Retrieve articles in all journals with MSC: 34C10

Additional Information

Keywords: Extremal solution, conjugate point, zero of multiplicity k
Article copyright: © Copyright 1974 American Mathematical Society